Nebraska, 2012

Hail in Nebraska, May 1, 2012

May 1, 2012 · NWS LBF · 5 events in 2 counties and zones

Isolated severe thunderstorms developed along a weak boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated severe thunderstorms developed along a weak boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 1, 2:45 PM CST, 50 minutes earlier.

Area forecast discussion, May 1, 2:45 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
345 PM CDT TUE MAY 1 2012

.SYNOPSIS...
    RADAR INDICATED A BOUNDARY ACROSS NORTH CENTRAL NEBRASKA FROM
NEAR VALENTINE THROUGH MULLEN TO NEAR OGALLALA. SURFACE LAPS DATA
INDICATED VERY UNSTABLE CONDITIONS NORTH AND EAST OF A LINE FROM
VALENTINE THROUGH THEDFORD TO BROKEN BOW. RADAR DERIVED WIND
PROFILES SHOW 30-40KT AT 6KM AGL. ON THE REGIONAL SCALE...ANALYSIS
OF THE 20Z SURFACE DATA SHOWED A STRONG DEWPOINT GRADIENT ACROSS
WESTERN SOUTH DAKOTA...WESTERN NEBRASKA AND EXTREME EASTERN
COLORADO. THERE WAS ALSO A BAROCLINIC AREA AND SURFACE BOUNDARY OVER
EASTERN NEBRASKA WHERE CLOUDS KEPT TEMPERATURES DOWN DURING THE DAY
TODAY.
&&

.SHORT/MEDIUM RANGE...TONIGHT THROUGH THURSDAY NIGHT.

    THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A BOUNDARY THIS
EVENING OVER NORTH CENTRAL NEBRASKA AND TRACK EASTWARD ACROSS THE
AREA. THE INSTABILITY IN THE AREA IS SUFFICIENT TO SUPPORT STRONG
CONVECTION AND LOW LEVEL SHEAR MAY SUPPORT ISOLATED SUPERCELLS EAST
OF AINSWORTH AND NORTH OF BROKEN BOW. THE WINDOW FOR SEVERE
THUNDERSTORM DEVELOPMENT IS PRETTY NARROW...BASICALLY UP UNTIL ABOUT
04Z.

    ON WEDNESDAY...THE CONVECTIVE PARAMETERS ARE MUCH STRONGER...BUT
IT APPEARS THAT THEY WILL BE IN EASTERN AND SOUTH CENTRAL NEBRASKA.
THE FORECAST PRECIPITABLE WATER IS LIKELY TO BE AN INCH OR HIGHER...
SO THERE IS STILL ENOUGH ELEVATED INSTABILITY AND AVAILABLE MOISTURE
TO PRODUCE SOME KIND OF CONVECTIVE SYSTEM ALONG THE SURFACE FRONT
NEAR THE NEBRASKA-SOUTH DAKOTA BORDER.

.MEDIUM RANGE/EXTENDED...FRIDAY THROUGH TUESDAY.

    ACTIVE PERIOD EXPECTED AS A LONG WAVE TROUGH SETTLES INTO THE
WESTERN CONUS. THIS WILL PUT OUR AREA INTO A SOUTHWEST FLOW
ALOFT...WITH THE POTENTIAL FOR TSTMS BOTH FRIDAY AND SATURDAY.
SATURDAY LOOKS TO HAVE THE MOST POTENTIAL FOR SEVERE STORMS...AS
BOTH THE ECMWF AND GFS INDICATE A POTENT SHORTWAVE EJECTING
NORTHEAST ACROSS THE AREA WITHIN THE FLOW. BOTH MODELS DEEPEN A
CYCLONE ACROSS EASTERN CO...WITH MOIST AND UNSTABLE AIR BEING DRAWN
WEST/NORTHWESTWARD ACROSS WESTERN AND CENTRAL NEB.

THE SECOND HALF OF THE WEEKEND INTO EARLY NEXT WEEK...IT APPEARS THE
WESTERN CONUS TROUGH WILL DIG INTO THE DESERT SOUTHWEST AND SLOWLY
MOVE EAST INTO THE CENTRAL AND SOUTHERN PLAINS. CHANCES FOR
SHWRS/TSTMS WILL CONTINUE AS THIS FEATURE PUSHES EAST. THE TRACK OF
THE SYSTEM REMAINS UNCERTAIN...BUT WITH SUCH A MOIST ATMOSPHERE IN
PLACE...CHANCE POPS FOR RAIN SEEM WARRANTED. TEMPS WILL ALSO TREND
COOLER EARLY NEXT WITH APPROACH OF THE SYSTEM.
&&

.AVIATION...

    CEILINGS AND VISIBILITY ARE EXPECTED TO REMAIN ABOVE THE VISUAL
THRESHOLDS OVER CENTRAL AND WESTERN NEBRASKA. THUNDERSTORMS ARE
EXPECTED IN NORTH CENTRAL NEBRASKA...MAINLY NORTH AND EAST OF AN
ANW-TIF-BBW LINE. IN THAT AREA...HAIL IS ALSO EXPECTED.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT AND MEDIUM RANGEAVIATION...SPRINGER
MEDIUM RANGE AND EXTENDED...TAYLOR
Hazardous weather outlook, May 1, 4:24 AM CST, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
524 AM CDT TUE MAY 1 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-021030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
524 AM CDT TUE MAY 1 2012 /424 AM MDT TUE MAY 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT THIS
AFTERNOON AND EVENING OVER NORTH CENTRAL NEBRASKA AS A COOL FRONT
MOVES SOUTHEAST ACROSS WESTERN NEBRASKA. THE AREA OF CONCERN IS
EAST OF A LINE FROM O'NEILL TO BROKEN BOW. THE MAIN THREAT WITH
STORMS THAT DEVELOP WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM
WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A STATIONARY BOUNDARY OVER SOUTHWEST THROUGH NORTH CENTRAL
NEBRASKA WILL BE THE FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT ON
WEDNESDAY AFTERNOON AND EVENING. THE AREA OF CONCERN IS TO THE
EAST OF A LINE FROM HAYES CENTER TO SUTHERLAND TO THEDFORD TO
BASSETT. LARGE HAIL AND DAMAGING THUNDERSTORM WINDS WILL BE THE
MAIN THREAT.

THERE IS CHANCE FOR THUNDERSTORM DEVELOPMENT NEARLY EVERY DAY
THROUGH THIS WEEKEND AS WE CONTINUE IN AN ACTIVE WEATHER PATTERN.
AT THIS TIME WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING OVER
NORTH CENTRAL NEBRASKA.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MP

The radar

The North Platte radar (KLNX), 79 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Brown

When
May 1, 3:35 PM CST
Where
Brown County, 3.6 mi SSW of (Anw)ainsworth Muni
Measured
1.5 in hail
Reported by
Public
Coordinates
42.530, -100.000

Ground was covered by hail.

Hail, Brown

When
May 1, 3:47 PM CST
Where
Brown County, 4.12 mi SW of Ainsworth
Measured
1.75 in hail
Reported by
Public
Coordinates
42.510, -99.910

Hail, Brown

When
May 1, 4:05 PM CST
Where
Brown County, 4.18 mi S of Ainsworth
Measured
1.5 in hail
Reported by
Public
Coordinates
42.490, -99.860

Hail, Brown

When
May 1, 5:13 PM CST
Where
Brown County, 0.51 mi W of Ainsworth
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
42.550, -99.860

Hail fell on the south side of town.

Hail, Rock

When
May 1, 5:40 PM CST
Where
Rock County, 3.7 mi NW of Rose
Measured
1 in hail
Reported by
Public
Coordinates
42.230, -99.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374723, 374728, 374729, 374730, 374731.